Ocular Toxicity of Mitogen-Activated Protein Kinase Inhibitors
Published online Nov. 17, 2016
In a clinical research letter, Purbrick et al. reported that investigators at the Oxford Eye Hospital and Oxford Experimental Cancer Centre collaborated to study the ocular effects of 3 experimental mitogen-activated protein kinase inhibitors (MEKIs). These drugs are currently in clinical development as treatment for disorders such as advanced cutaneous melanoma. Overall, 18% of patients developed ocular adverse events, the most common of which was central serous chorioretinopathy (CSC) or CSC-like changes.
The investigators reviewed the clinical records of 40 patients enrolled in clinical trials of 3 different MEKIs, including 11, 19, and 10 patients in MEKI trials A, B, and C, respectively. The parameters examined included baseline visual acuity (VA); ophthalmic and general medical history; ophthalmic imaging data, including macular optical coherence tomography (OCT); and evidence of ocular toxic effects.
Overall, 7 of 40 patients (18%) developed adverse ocular effects. In trial A, 3 of the 11 patients (27%) developed bilateral CSC, which was multifocal in 1 case. In trial B, 2 of the 19 patients (11%) developed ocular adverse effects; 1 patient had a left central retinal vein occlusion, and 1 patient had bilateral, multifocal CSC-like changes. In trial C, 2 of 10 patients (20%) developed problems: 1 had bilateral, multifocal CSC-like changes, and 1 had a severe increase in intraocular pressure.
The authors noted that the role of MEKIs in these complications could not be fully assessed, in part because of malignancy-related hypercoagulability in some of the patients and/or concurrent use of other drugs. However, they recommended that patients receiving MEKI therapy should be monitored prospectively by means of appropriate validated techniques and have a baseline ophthalmic examination before starting treatment, including VA and IOP measurements, dilated fundus examination, fundus photography, and macular OCT. Further studies may help determine which patients are at particular risk of ocular toxic effects.
The original article can be found here.